Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 319, NWS North Platte, NE

August 24, 2023Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 24, 2023, 5:12 PM MDT for Cherry County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2023, 5:12 PM MDT (23:12 UTC)
Expired
Aug 24, 2023, 6:00 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:02 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 24, 2:02 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
302 PM CDT Thu Aug 24 2023

.SYNOPSIS...
Issued at 259 PM CDT Thu Aug 24 2023

Key Messages:

*Cooler temperatures starting tomorrow, heading into the weekend

*Chance of thunderstorms this evening and into Friday

*Moderate rainfall possible Friday thorugh Saturday

&&

.SHORT TERM...(This evening through Friday night)
Issued at 259 PM CDT Thu Aug 24 2023

There is a chance of thunderstorms this evening, generally across
the northwest Sandhills, along the approaching front. The
environment will be marginally favorable for an isolated strong
to severe storm. MU CAPE values will be around 2000 to 3000 J/kg,
this afternoon and although they will decrease slightly into the
evening, should remain around 2000 to 2500 J/kg though mid
evening. Shear on the other will decrease heading into the evening
hours. Soundings would suggest that gusty winds would be the main
hazard with the strongest storms, as soundings show an inverted V
sounding.

The front will continue to move across the area Friday, bringing
cooler temperatures behind the front, along with some weak
forcing that could bring some showers and thunderstorms, severe
potential is relatively low for Friday, however there could be
moderate rainfall, some locations across southwest Nebraska could
see 1 inch or more rainfall, with heaviest rainfall expected near
the KS/NE border.

.LONG TERM...(Saturday through Thursday)
Issued at 259 PM CDT Thu Aug 24 2023

As for the long term, there will be continued chances for moderate
rainfall Saturday, mainly across southwest Nebraska. Cooler
temperatures will stick around through the weekend, then upper
level ridging will return by mid week, bringing a return to
temperatures in the 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1225 PM CDT Thu Aug 24 2023

For the KLBF terminal: Expect a few to scattered high clouds
around 25000 FT AGL over the next 24 hours. There will be a wind
shift to the north this evening with wind speeds around 10 KTS
overnight. For the KVTN terminal: A frontal boundary will trigger
off some isolated to scattered thunderstorms over northern
Nebraska this evening. The main threat for the terminal will be
from 01-05Z this evening. Some gusty winds to 40 KTS and visbys
down to 3 miles will be possible if storms can materialize. The
threat for storms should end after midnight tonight with broken
ceilings of 10000 to 15000 remaining in place through midday
Friday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for NEZ006-008-009-
026>028-038.

Excessive Heat Warning until 7 PM CDT this evening for NEZ007-
010-029.

&&

SYNOPSIS...Gomez
SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Buttler
Hazardous weather outlook, Aug 24, 10:40 AM MDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1140 AM CDT Thu Aug 24 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-251645-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1140 AM CDT Thu Aug 24 2023 /1040 AM MDT Thu Aug 24 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Excessive Heat Warnings and Heat Advisories continue through 7 PM CT
this evening for areas along and east of Highway 183. Afternoon heat
index values of 100 to 105 degrees are expected with the highest of
these values to the east.

A cold front will track through western and north central Nebraska
tonight and bring an increased threat for thunderstorms. Some strong
storms are possible over northwestern into north central Nebraska
this evening. At this time, the main threat for severe storms is
north and west of a line from Lisco, to Brewster, to Springview. Hail
up to quarter size and 60 MPH wind gusts are possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rain and thunderstorm chances return Friday into the weekend. Though
the threat for severe weather is low, locally heavy rain will be
possible for the eastern Panhandle into portions of southwest
Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 24, 4:46 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
446 PM MDT Thu Aug 24 2023

NEZ004-094-242330-
Sheridan NE-Western Cherry NE-
446 PM MDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHERRY AND NORTHEASTERN
SHERIDAN COUNTIES THROUGH 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Gordon, moving northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Irwin, Intersection of Highway 20 and Irwin Road and Bayonne.

This includes Highway 20 between mile markers 110 and 121, and
between mile markers 124 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4271 10204 4277 10213 4293 10212 4286 10185
TIME...MOT...LOC 2244Z 214DEG 0KT 4278 10206

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CDC
Special weather statement, Aug 24, 5:10 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
610 PM CDT Thu Aug 24 2023

NEZ094-250000-
Western Cherry NE-
610 PM CDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHERRY COUNTY
THROUGH 700 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Merriman, or 14 miles east of Gordon, moving east
at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Highway 61 Crossing The Niobrara River and Intersection of Highway 61
and Shadbolt Road.

This includes the following highways...
 Highway 20 between mile markers 122 and 123.
 Highway 61 between mile markers 204 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4271 10204 4286 10185 4284 10153 4259 10162
TIME...MOT...LOC 2310Z 274DEG 15KT 4280 10192

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:46 PM MDTSpecial Weather StatementLBFSheridan44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.